Winter Weather, La Sal & Abajo Mountains
- When
- March 3, 9:00 AM MST to March 5, 4:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A storm system produced widespread snowfall amounts ranging from 6 to 12 inches across the La Sal and Abajo Mountains in southeast Utah, with local amounts up to 16 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A storm system produced widespread snowfall amounts ranging from 6 to 12 inches across the La Sal and Abajo Mountains in southeast Utah, with local amounts up to 16 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 3, 2:53 AM MST, 6 hours 7 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 253 AM MST MON MAR 3 2003 TODAY...NEXT SYSTEM IS DIVING SOUTH ACROSS THE WESTERN UNITED STATES. A PORTION OF THE ENERGY STRETCHES WEST OFF OF THE CALIFORNIA COAST BY THIS EVENING. AS MOISTURE AND FLOW INCREASE OVER NORTHERN SECTIONS HAVE ADD ISOLATED TO SCT POPS OVER NORTHERN CWA THIS AFTERNOON. TONIGHT AND TUESDAY...AS SYSTEM CLOSES OFF OVER CALIFORNIA COAST BY TUESDAY MORNING...REMAINDER OF TROF WILL SAG SOUTH OVER CWA. A COMBINATION OF GOOD DYNAMICS...20-25KT 700 MB ON THE (ETA) SOUTHWEST FLOW WILL BECOME WESTERLY BY LATE TONIGHT...AND ADEQUATE MOISTURE WILL COMBINE TO GIVE POTENTIALLY HEAVY SNOW OVER THE PARK RANGE AND FLATTOPS. AVN IS A BIT MORE MOIST WITH STRONGER FLOW...AS A RESULT HAVE GONE WITH WINTER STORM WATCH OVER THOSE LOCATIONS TONIGHT AND TUESDAY WITH ACCUMULATIONS IN EXCESS OF ONE FOOT BY LATE TUESDAY... THANKS BOU FOR COORDINATION. ANOTHER COMPLICATION IS AN INCREASED MOIST SUBTROPICAL FLOW ON TUESDAY AS THE MAIN SYSTEM MOVES SOUTH ACROSS THE CWA. HAVE BROADBRUSHED WITH LIKELY POPS ALL MOUNTAINS... CHANCE POPS LOWER ELEVATIONS ON TUESDAY. HAVE ADDED ACCUMULATIONS OVER THE REMAINDER OF MOUNTAIN LOCATIONS OF 2-5 INCHES FOR DAY PERIOD TUESDAY. HOWEVER...WOULD LIKE TO SEE MORE RUN TO RUN CONSISTENCY AND HELD OFF ON ANY HIGHLIGHTS FOR THE REMAINDER OF THE CWA. THIS SYSTEM APPEARS FAIRLY COLD...BUT HAVE ADDED SNOW/RAIN MENTION IN ALL SOUTHERN LOWER ELEVATION ZONES. TUESDAY NIGHT/WEDNESDAY...ETA KEEPS SYSTEM AROUND LONGER THAN AVN WHICH TENDS TO PUSH SYSTEM OUT OF CWA BY EARLY WEDNESDAY. HAVE STARTED TO DECREASE POPS LATE TUESDAY WITH CHANCE POPS MOUNTAINS AND SLIGHT CHANCE VALLEYS DUE TO LINGERING MOISTURE AND ADEQUATE FLOW. MPM THURSDAY-FRIDAY...FAIRLY STRONG WNW FLOW CONTS THROUGH THE PERIOD WITH WEAK WAVES TRAVERSING THROUGH THE REGION KEEPING HIGH CHANCE POPS RUNNING. EXPECT THE OROGRAPHIC SNOW MACHINE WL CONT TO GENERATE DECENT SNOWFALL FOR THE NRN AND CENTRAL MTNS OF WESTERN COLORADO. MOISTURE NOT AS PLENTIFUL OVER THE SOUTHERN ZONES..ALTHOUGH SOME SNOW STILL EXPECTED THROUGH THE PERIOD. WL CONT LOW POPS OVER THE VALLEYS AS WEAK WAVES ENHANCE LIFT AND INSTABILITY OVER THE AREA TO GENERATE SOME RAIN AND SNOW SHOWERS. SATURDAY-MONDAY...GFS BACKING OFF THE RIDGING VERSUS EARLIER RUNS COMING MORE IN LINE WITH THE FLATTER EC SOLUTION. THIS WOULD KEEP BETTER MOISTURE IN PLACE OVER THE NRN ZONES WITH A CONTINUED THREAT OF POPS THROUGH THE PERIOD. PLAN ON KEEPING A MENTION OF LOW POPS DURING THE DAY SATURDAY...BUT TRANSITION TO DRIER CONDS FOR SUNDAY AND MONDAY FOR NOW. TEMPS EXPECTED TO RUN NEAR SEASONAL NORMS OVER THE MAJORITY OF THE FORECAST AREA. JDC .GJT...WINTER STORM WATCH TONIGHT AND TUESDAY CO ZONES 4/13.
COZ001>014-017>023-UTZ022>025-027>029-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST MON MAR 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SNOWFALL AND WINDY CONDITIONS WILL DEVELOP OVER THE MOUNTAINS OF NORTHERN COLORADO TONIGHT AND POSSIBLY BECOME HEAVY AT TIMES. AS A RESULT...A WINTER STORM WATCH HAS BEEN ISSUED FOR TONIGHT AND TUESDAY. FOR ADDITIONAL INFORMATION PLEASE VISIT THE GRAND JUNCTION WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/GJT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF NORTHERN COLORADO AND SPREAD ACROSS THE REMAINDER OF THE HIGHER ELEVATIONS OF WESTERN COLORADO AND EASTERN UTAH DURING THE DAY ON TUESDAY. THIS UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH WEDNESDAY WITH SIGNIFICANT ACCUMULATIONS POSSIBLE OVER HIGHER ELEVATIONS BY LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE TONIGHT AND TUESDAY AS SNOW BEGINS TO ACCUMULATE. MPM/JDC
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348021.